.
 

06-24-13 What is different about the recently FDA approved antitoxin for botulism?

Question of the Week

June 24, 2013

What is different about the recently FDA approved antitoxin for botulism?

Botulinum toxin has 7 known serotypes that are named for the letters of the alphabet: Types A, B, C, D, E, F and G. Types A and B which are the most common types of botulism associated with foodborne botulism in the contiguous United States (US). Alaska tends to have Type E for its foodborne botulism. Type F botulism is more rare, but is reported in the US.

The previously available antitoxin in the contiguous US was a bivalent formulation with coverage for types A and B. A monovalent form was also available for Type E. However, these antitoxins expired on March 12, 2010. In the March 19th, 2010 MMWR, the CDC announced the availability of a heptavalent botulism antitoxin (HBAT) for treatment of non-infantile botulism. The HBAT provides coverage for all 7 serotypes of toxin and would be useful if a botulinum toxin was used as a biological weapon since the serotype may not be known at the time of the attack. On March 22, 2013, HBAT was approved by the FDA.

HBAT is still derived from horses; however, it contains < 2% of the intact IgG with >90% being F(ab’)2 and Fab fragments. The mechanism of action is passive immunization with the antitoxin. The antitoxin will bind to botulinum toxin that is in the circulation. The antibody/toxin is then cleared from the body like other immune complexes. The circulating half-life of the antitoxin varies by the serotype, with serotypes B and C having the longest half-life. Human pharmacokinetic data would suggest the half-life of HBAT is shorter than the predecessor IgG products.

The most common side effects in healthy volunteers were headache, nausea, pruritis, and urticaria. The package insert also warns that the maltose in the HBAT may interfere with some types of glucose monitoring systems that use the glucose dehydrogenase pyrroloquinoline-quinone method. As a result, a falsely elevated glucose reading may occur in a patient who has received HBAT.

If you suspect a case of botulinum poisoning, the Department of Health should be notified immediately. The poison center can also assist with contacting the appropriate authorities.

This question prepared by:  Saralyn Williams, MD  Medical Toxicologist

This page was last updated June 24, 2013 and is maintained by